Montana, 2008

Damaging Wind in Montana, August 19, 2008

August 19, 2008 · NWS GGW · 1 event in 1 county or zone

A cold front in central Montana initiated a line of thunderstorms during the afternoon. These storms diminished in strength as they moved east by early evening, however one storm managed to produce severe winds as it encountered a very dry air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front in central Montana initiated a line of thunderstorms during the afternoon. These storms diminished in strength as they moved east by early evening, however one storm managed to produce severe winds as it encountered a very dry air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 7:50 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 7:50 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT TUE AUG 19 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
SORT OF AN ACTIVE EVENING AS GUST FRONT HOLDING TOGETHER MORE THAN
50 MILES OUT AHEAD OF THUNDERSTORMS...NOW MOVING THROUGH VALLEY
COUNTY. NOWCASTS HAVE BEEN COVERING THIS WELL AND FORECAST PACKAGE
THAT WAS UPDATED AT 6 PM WAS UPDATED AGAIN. REPORTS FROM PUBLIC IS
CONFIRMING ABOUT 10-15 MINUTES OF WIND GUSTING TO 40 MPH AND
REDUCING VISIBILITIES IN BLOWING DUST (REF: 9W SACO AT 750 PM).
OTHERWISE...NOT EXPECTING ANYTHING MORE THAN A FEW DROPS OF RAIN
BEHIND THE GUST FRONT WITH IMPRESSIVE INVERTED-V SOUNDINGS. REST OF
FORECAST APPEARS TO BE IN GOOD SHAPE. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGE CONTINUES TO MOVE EAST LEAVING THE FORECAST
AREA UNDER A SOUTHWESTERLY FLOW. AN UPPER TROUGH OUT OF THE GULF
OF ALASKA MOVES INTO THE PACIFIC NORTHWEST LATE WEDNESDAY. THE
TROUGH/VORTEX THEN SWEEPS ACROSS THE SOUTHERN CANADIAN PRAIRIE
THURSDAY. AN ASSOCIATED COLD FRONT WILL GENERATE SHOWERS AND WIND.

A SHORTWAVE TRAVELING OVER THE ROCKIES TODAY WILL SEND A COLD
FRONT ACROSS CENTRAL MONTANA...WHICH WILL MOVE INTO WESTERN ZONES
THIS EVENING. THIS WILL INITIATE ISOLATED THUNDERSTORMS OVER
CENTRAL MT WHICH SHOULD FADE OUT BEFORE THEY REACH THE WESTERN
ZONES. HOWEVER WILL MAINTAIN SMALL POPS IN WESTERN GRIDS FOR THE
ISOLATED STORMS THAT SLIPS THROUGH.

COOLER AIR BEHIND THE FRONT ON WEDNESDAY WILL DROP MAXIMUM
TEMPERATURES OVER WESTERN ZONES SEVERAL DEGREES FROM TUESDAY. THE
UPPER TROUGH MOVING INTO THE NORTHWEST SENDS A WEAK COLD FRONT
INTO THE WESTERN ZONES WEDNESDAY EVENING INITIATING ISOLATED
SHOWERS AND THUNDER.

THE MAIN COLD FRONT COMES THROUGH AREA THURSDAY OUT AHEAD OF THE
UPPER TROUGH. NE MT CAPE VALUES ARE RATHER LOW FOR THIS SYSTEM SO
DO NOT EXPECT A LARGE SEVERE OUTBREAK AT THIS TIME. HOWEVER SYSTEM
WILL HAVE SOME MOISTURE AVAILABLE. SO SHOULD SEE SOME SHOWERS WITH
THESE STORMS. NORTHWEST WINDS BEHIND THE FRONT WILL STEP UP
THURSDAY AFTERNOON AS THE SURFACE TROUGH SHIFTS INTO NORTH DAKOTA
INCREASING THE PRESSURE GRADIENT. SCT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
UPPER TROUGH AND COLD FRONT CROSS THE AREA THURSDAY NIGHT. 100KT
JET ROUNDS THE BASE OF THE TROUGH AS IT CROSSES THE AREA ALONG
WITH A BAND OF FRONTOGENESIS...SO DEFINITELY SOME DYNAMIC LIFT
WITH THIS SYSTEM. RAIN WILL LIKELY DEVELOP INTO A BANDED FEATURE
BEHIND THE FRONT. MOST OF THE INSTABILITY IS INTO NORTH DAKOTA AT
THIS POINT. THEREFORE...CONFIDENCE IN THUNDERSTORMS IS
WANING...ALTHOUGH SOME EMBEDDED CONVECTIVE ELEMENTS ARE POSSIBLE.

UPPER TROUGH LIFTS NORTHEAST ON FRIDAY LEAVING THE AREA IN
CYCLONIC NORTHWEST FLOW ALOFT. THIS SHOULD COMBINE WITH STEEP LOW
LEVEL LAPSE RATES AND RESIDUAL MOISTURE TO CREATE PLENTY OF
CUMULUS AND ISOLATED RAIN SHOWERS. FRIDAY ALSO APPEARS VERY WINDY
AS 850MB WIND SPEEDS ARE ON THE ORDER OF 25 TO 30KT OUT OF
THE NORTHWEST.

UPPER RIDGING THEN QUICKLY COMMENCES AND CONTINUES THROUGH THE
WEEKEND. 12Z GFS AND ECMWF BOTH BRING A WEAK MOISTURE STARVED
SHORTWAVE THROUGH THE RIDGE SUNDAY. BY TUESDAY ANOTHER STRONG
PACIFIC TROUGH AND COLD FRONT AFFECT THE AREA. 12Z ECMWF AND GFS
HAVE SHOWN MUCH IMPROVED AGREEMENT WITH THIS SYSTEM THAN 24 HOURS
AGO WHEN THE ECWMF WAS 48 HOURS SLOWER WITH THIS WAVE.

OVERALL LONG TERM PACKAGE WAS IN GOOD SHAPE. ONLY A FEW CHANGES
FOR COORDINATION PURPOSES. AJZ

PREVIOUS LONG TERM DISCUSSION...
UPPER TROUGH EARLY IN THE PERIOD...THEN AN UPPER RIDGE...FOLLOWED
BY ANOTHER UPPER TROUGH. WINDY WEATHER WITH MODERATELY STRONG
COOL ADVECTION THUR NIGHT WITH THE UPPER TROUGH PASSAGE CAUSING
SCATTERED THUNDERSTORMS. UPPER TOUGH INFLUENCE STILL FOR FRIDAY FOR
SIGHT CHANCE POPS. THICKNESSES FALL TO AROUND 555 DM COMBINING
WITH QUITE A BIT OF CLOUD COVER AND MODERATELY STRONG NW WINDS TO
HOLD HIGHS TO THE LOWER 70S.

UPPER RIDGING BRINGING DRY WEATHER AND A WARMING TREND FOR THE
WEEKEND. HOT TEMPS SHOULD RETURN SUN AND MON AS THICKNESSES CLIMB
AT LEAST TO THE UPPER 570S...AND 850 MB TEMPS CLIMB WELL ABOVE
25C.

THERE HAVE BEEN LARGE DIFFERENCES BETWEEN THE GFS AND ECMWF THE
PAST FEW RUNS VERY LATE IN THE PERIOD. GFS IS CONSISTENT AND WITH
ALL ENSEMBLES IN HAVING A COLD FRONT FOLLOWED BY UPPER TROUGH
PASSAGE MON NIGHT AND TUE. EARLIER ECMWF WAS A MUCH MORE AMPLIFIED
PATTERN AND BUILDS A STRONG CLOSED UPPER HIGH NORTHWARD INTO THE
N PLAINS DURING THIS TIME. DGEX WENT BOTH WAYS OF LATE...AND
NOGAPS LOOKED MORE LIKE THE 12Z ECMWF. HAVE BEEN PREFERRING THE
GFS MORE OFTEN LATELY...ESPECIALLY IN VIEW OF THE BETTER-DEVELOPED
THAN NORMAL JETSTREAM THIS SUMMER. THE LATEST ECMWF HAS COME
AROUND MUCH MORE TO THE GFS ON THIS. THEREFORE WILL ADD CLIMO-TYPE
POPS FOR 3 PERIODS WITH THE UPPER TROUGH AND COLD FRONT THAT ARE
STILL BEYOND DAY 7 AT THIS TIME.

HAVE RAISED HIGHS MON HIGHER THAN MOS AS WE CONSISTENTLY HAVE
BEEN GETTING INTO 90S IN THE THERMAL SURFACE TROUGH IN SW FLOW
ALOFT...AND S LOW-LEVEL FLOW...JUST AHEAD OF COLD FRONT PASSAGE.
SIMONSEN

&&

.AVIATION...
A SOUTHEAST WIND OF 10 TO 15KT...WITH GUSTS TO 25KT...WILL CONTINUE
INTO THIS EVENING...THEN DIMINISH TO 7 TO 12KT. A WEAK FRONT WILL
CROSS THE TAF SITES EARLY WEDNESDAY MORNING...WHICH WILL SWITCH
THE WIND TO THE NORTHWEST AT 10 TO 15KT. DECAYING THUNDERSTORMS
WITH LOCALLY GUSTY WINDS UP TO 40 KTS WILL APPROACH FROM THE WEST
THROUGH THE OVERNIGHT MAINLY AFFECTING GGW AND OLF. AJZ/MCZ

&&

.FIRE WEATHER...
RED FLAG WARNING REMAINS IN EFFECT DUE TO MINIMUM RELATIVE
HUMIDITIES BELOW 20 PERCENT...WITH AREAS OF GARFIELD AND PETROLEUM
COUNTIES AS LOW AS 10 PERCENT. IN ADDITION SOUTH TO SOUTHEAST WIND
OF 15 TO 20 MPH WITH HIGHER GUSTS THIS AFTERNOON WILL CONTINUE
INTO EARLY EVENING. THEREFORE WILL MAINTAIN RED FLAG WARNING
THROUGH 9 PM FOR THE ENTIRE FORECAST AREA. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ119-MTZ120-
MTZ121-MTZ122.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 19, 2:34 AM MST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
334 AM MDT TUE AUG 19 2008

MTZ016>027-059>062-200900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
334 AM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM NOON TO 9 PM TODAY. LOOK FOR
RELATIVE HUMIDITIES BETWEEN 10 AND 20 PERCENT THIS AFTERNOON AND
EVENING WITH SOUTHEAST WINDS 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 19, 11:55 PM MST
Where
Phillips County, Manning Corral Raws
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.700, -108.480

This report was taken from the Manning Corral RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120087.